- advertisement -

Advice needed for treating lows - stressed Mom

Discussion in 'Parents of Children with Type 1' started by Sprocket, Jan 16, 2017.

  1. Sprocket

    Sprocket Approved members

    Joined:
    Mar 6, 2014
    Messages:
    196
    My dd is 15 and 3.5 years with T1D. She is on MDI Levemir, Apidra and Novorapid. I have a fear of my DD having a serious low and not being able to bring her blood sugar back up quickly enough. You'd think 3.5 years would make me more comfortable with lows, but it hasn't. Our clinic, when I posed the question about quickly plummeting lows gave me the canned response of 15g carb, check in 15. They are generally not that helpful for real life challenges. There are so many variables to consider, as you all know and lows are bound to happen, I realize that. Quite often she needs more than 15 carbs and I am not very patient because I am stressed and worried she'll continue to drop.........and then what? She has never had a serious low - to the point of confusion or unconsciousness or seizure or glucagon so I guess I don't know how it all rolls out. I guess I am looking for some advice to reduce my worry of lows and maybe a better understanding of how low for how long can she be without losing consciousness.
    I have fully read my library of reference books (Ragnar Hanas, Gary Scheiner, Walsh, Sugar surfing etc.) and I have a very good understanding and I am learning new things all the time. I feel like we have a good handle on things and we're trying new approaches regularly.
    My DD has a CGM, so that helps, but when I see that double arrow down, I gulp. We treat impending lows early, so this happens rarely. It's usually when I underestimate her physical activity that day, or a pasta meal I don't time correctly. Any words of wisdom you can give me would help. Thank you in advance.
     
  2. sszyszkiewicz

    sszyszkiewicz Approved members

    Joined:
    Dec 24, 2013
    Messages:
    842
    We have followed this advice and its worked out pretty well.

    https://diatribe.org/issues/55/thinking-like-a-pancreas

    Assuming the basals are OK it all about insulin on board with dropping numbers. My sons correction factor is like 25 to 1. if I think he has 2 units on board (the pump can tell me....you can get apps that keep track of that I am pretty sure) that is 50 points of sugar left to fall if he is falling with any arrow down at all (slight/single/double). So then i figure how many carbs does he need to offset some or all of that (using the table from that article) and I bust out the white grape juice...which seems to go SOOOO much faster than apple juice in my DS.

    So thats how we do it. I keep him above 50 99.5% of the time doing this.
     
  3. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    If you have a CGM you should have no worries. :cwds:

    If anything I'd be concerned based on your post that you might be running her than you need to. But her A1Cs will be your guide.

    In the early years after her diagnosis my very active daughter was briefly in the 40s (even a few 30s) on occasion with no lasting ill effects. She would feel shaky and distressed, but carbs would quickly deal with those symptoms.
     
  4. susanlindstrom16

    susanlindstrom16 Approved members

    Joined:
    Nov 29, 2012
    Messages:
    371
    I agree, lows are stressful! Yesterday my daughter was going over to the neighbor's and I was shoving apple slices at her to eat first to ward off a low (she was in the low 80s) and she rolled her eyes at me! But I do worry about it a lot. One thing I have notices is that the dexcom double down arrows seems to take a little while to correct itself which sometimes leads to me panicking and over treating.
     
  5. Sprocket

    Sprocket Approved members

    Joined:
    Mar 6, 2014
    Messages:
    196
    Dexcom confirmed my suspicion that the arrow direction is generated by the trend of the previous three dots. IF and only IF the trend continues as it has for the last three dots, you will go in the direction of the arrows. I confirmed this with dexcom technical support because our endo told us the arrows indicated a prediction (as if the CGM knew something we didn't) and I thought he was mistaken. He suggested increasing or decreasing insulin according to the arrows and I would never do that. Often we see the line flatten out after a three dot drop and with the lag in timing, I would never dose more or less insulin based on that arrow.
     
  6. MomofSweetOne

    MomofSweetOne Approved members

    Joined:
    Aug 28, 2011
    Messages:
    2,739
    Double arrows are fairly new to us with the switch to Apidra. We just rarely saw them with Humalog or Novolog. They are stressful, but I'm learning we just need to start feeding a bolus a bit earlier than we did previously.
     
  7. rgcainmd

    rgcainmd Approved members

    Joined:
    Feb 6, 2014
    Messages:
    1,366
    Occasional lows are the price one pays for tight control. Better this than running perpetually high...
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice